Louisiana, 2014

Hail and Damaging Winds in Louisiana, March 28, 2014

March 28, 2014 · NWS SHV · 25 events in 14 counties and zones

A frontal boundary pulled up stationary across portions of Southwest Arkansas into Southeast Oklahoma during the daytime hours. A very unstable airmass developed south of the boundary with CAPE values approaching 4000 J/KG and Lifted Indices near -10.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A frontal boundary pulled up stationary across portions of Southwest Arkansas into Southeast Oklahoma during the daytime hours. A very unstable airmass developed south of the boundary with CAPE values approaching 4000 J/KG and Lifted Indices near -10. While low level shear was weak in the warm sector, deep layer shear was in excess of 50kts and with the help of a strong upper level trough moving out of Central Texas, severe thunderstorms developed across the region during the afternoon and evening hours of March 28th. Strong lapse rates initially resulted in hail producing thunderstorms, some of which took on the appearance of supercell thunderstorms. Later in the evening, a squall line developed with widespread wind damage noted across the southern half of Northeast Texas and Northern Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 28, 3:56 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 28, 3:56 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
456 PM CDT FRI MAR 28 2014

.DISCUSSION...

THIS AFTERNOON A SURFACE LOW PRESSURE SYSTEM WAS MOVING INTO
SOUTHERN TEXAS WITH AN INVERTED SURFACE TROUGH OF LOW PRESSURE
CURVING INTO DEEP EAST TEXAS AND NORTH INTO EXTREME NORTHEAST
TEXAS AND SOUTHWEST ARKANSAS. A COLD FRONT EXTENDED SOUTHWEST
FROM THE NORTHEAST TEXAS ACROSS SOUTHERN ARKANSAS INTO SOUTHEAST
OKLAHOMA AND DOWN ACROSS NORTH TEXAS INTO THE SURFACE LOW PRESSURE
CENTER OVER SOUTH TEXAS. OUT AHEAD OF THE SURFACE LOW AND FRONTAL
BOUNDARIES...THE SKIES CLEARED ALLOWING THE TEMPERATURES TO WARM
INTO THE MID 70/S TO THE LOWER 80/S WHICH WILL CONTRIBUTE TO THE
UNSTABLE CONDITIONS FOR THE FOUR STATE REGION. THE WARM TEMPERATURES
WILL ALLOW FOR ADDITIONAL DEVELOPMENT FOR THE REST OF OUR COUNTY
WARNING AREA. HAVE EXTENDED SEVERE THUNDERSTORM WATCH NUMBER 37 SOUTH
TO INCLUDE OUR REMAINING COUNTIES OF DEEP EAST TEXAS AND LOUISIANA
THAT WERE NOT IN THE PREVIOUS WATCH ISSUANCE'S. STRONG TO SEVERE
THUNDERSTORMS NOW ONGOING OVER NORTHEAST TEXAS INTO SOUTHWEST
ARKANSAS PRODUCING LARGE HAIL NEAR GOLF BALL SIZE ALONG WITH
LOCALLY HEAVY RAINFALL. SEVERAL WEAK UPPER LEVEL DISTURBANCES
HAVE BEEN MOVING AROUND THE BASE OF AN UPPER TROUGH TO THE WEST
AND MOVING OVER THE FRONTAL BOUNDARY AND WARM SECTIONS AHEAD OF
THE SURFACE BOUNDARY...HELPING THE THUNDERSTORM FORMATION. FOR THE
REST OF THE AFTERNOON AND INTO THE EVENING THE UPPER TROUGH OF LOW
PRESSURE OVER SOUTHWEST OKLAHOMA ACROSS NORTH TEXAS AND INTO SOUTH
TEXAS WILL MOVE EAST SPREADING THE FRONTAL BOUNDARY AND SURFACE
LOW EAST PROVIDING WIDESPREAD SHOWERS AND THUNDERSTORMS. LARGE
HAIL IS GOING TO OCCUR FOR MANY AREAS AND PROTECTION FOR VEHICLES
AND OTHER ITEMS MAY NEED TO BE ATTEMPTED UNDER COVER INTO THE EVENING.
BY LATE TONIGHT THE SHOWERS AND THUNDERSTORMS WILL BE ENDING AS
THE UPPER TROUGH AXIS SHIFTS EAST OF THE FORECAST AREA. RIDGING
ALOFT AND ON THE SURFACE WILL MOVE INTO THE FOUR STATE REGION
PROVIDING FOR A DRY PERIOD INTO THE FIRST OF NEXT WEEK WHEN
ANOTHER PASSING SHORT WAVE ACROSS THE CENTRAL PLAINS SHIFTS EAST
AND MAY TRAIL ENOUGH ENERGY TO PROVIDE FOR THE NORTHERN ZONES FOR
A SLIGHT CHANCE OF RAIN. RAIN CHANCES WILL BE ON THE INCREASE FOR
THE MIDDLE TO LATE WEEK AS A CLOSED LOW DEVELOPS OVER CALIFORNIA
AND SENDS A SERIES OF UPPER DISTURBANCES THROUGH THE RESULTING SOUTHWEST
FLOW TO PROVIDE SHOWERS AND THUNDERSTORMS. FOR LATE NEXT WEEK AND
INTO THE WEEKEND A DRY PERIOD WILL RETURN AS RIDGING ALOFT AND ON
THE SURFACE RETURN TO THE AREA. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  53  73  45  75  49 /  60   0   0   0   0
MLU  55  71  43  73  48 /  70   0   0   0   0
DEQ  46  71  38  74  47 /  40   0   0   0   0
TXK  50  71  44  73  50 /  50   0   0   0   0
ELD  53  71  40  72  46 /  70   0   0   0   0
TYR  49  73  45  78  52 /  30   0   0   0   0
GGG  50  73  43  77  51 /  30   0   0   0   0
LFK  54  77  44  77  49 /  60   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06
Hazardous weather outlook, Mar 28, 10:00 AM CST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1100 AM CDT FRI MAR 28 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-291100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1100 AM CDT FRI MAR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...
SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
AND SPREAD ACROSS THE FOUR STATE REGION...AHEAD OF A STRONG UPPER
LEVEL DISTURBANCE...THAT WILL SHIFT EAST ACROSS OKLAHOMA AND TEXAS.
A VERY UNSTABLE AIR MASS WILL BE IN PLACE...WITH SEVERE
THUNDERSTORMS LIKELY DEVELOPING BY MID TO LATE AFTERNOON.
COLD TEMPERATURES ALOFT...WILL ADD TO THE INSTABILITY WITH LARGE
HAIL THE PRIMARY THREAT...ALONG WITH DAMAGING WINDS. AN ISOLATED
TORNADO CAN SPIN UP. LATE THIS AFTERNOON AND INTO THE EVENING
THUNDERSTORMS WILL ORGANIZE INTO CLUSTERS AND RACE RAPIDLY EAST OUT
OF THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING
ACROSS THE FOUR STATE REGION.

06

In the hours before

Special weather statement, Mar 28, 3:45 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
445 PM CDT FRI MAR 28 2014

TXZ138-150-151-282245-
HARRISON-PANOLA-RUSK-
445 PM CDT FRI MAR 28 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 545 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     HARRISON...PANOLA AND RUSK...

INCLUDING THE FOLLOWING LOCATIONS...
     TATUM...

AT 445 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES WEST OF TATUM...OR 14 MILES
NORTHEAST OF HENDERSON...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

13
Local storm report, Mar 28, 3:52 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
452 PM CDT FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             DAINGERFIELD            33.03N  94.72W
03/28/2014  E1.00 INCH       MORRIS             TX   911 CALL CENTER

&&

EVENT NUMBER SHV1400137

MDV
Local storm report, Mar 28, 3:56 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
456 PM CDT FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     5 W GILMER              32.73N  95.03W
03/28/2014                   UPSHUR             TX   911 CALL CENTER

            2 TREES DOWN ACCROSS HIGHWAY

&&

EVENT NUMBER SHV1400138

MDV
Special weather statement, Mar 28, 4:10 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
510 PM CDT FRI MAR 28 2014

TXZ138-151-282315-
HARRISON-PANOLA-
510 PM CDT FRI MAR 28 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 615 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     HARRISON AND PANOLA...

INCLUDING THE FOLLOWING LOCATIONS...
     ELYSIAN FIELDS...

AT 510 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF BECKVILLE...OR
11 MILES NORTH OF CARTHAGE...MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

13
Special weather statement, Mar 28, 4:24 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
524 PM CDT FRI MAR 28 2014

TXZ136-282330-
SMITH-
524 PM CDT FRI MAR 28 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 630 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     SMITH...

INCLUDING THE FOLLOWING LOCATIONS...
     TYLER...

AT 524 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR CHANDLER...OR 15 MILES WEST OF
TYLER...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 45 MPH ARE EXPECTED WITH THIS
STORM.

13
Local storm report, Mar 28, 4:45 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
545 PM CDT FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND DMG     TEXARKANA               33.45N  94.02W
03/28/2014                   MILLER             AR   TRAINED SPOTTER

            TREES DOWN...POWER LINES DOWN

&&

EVENT NUMBER SHV1400139

MDV

The radar

The Shreveport radar (KSHV), 12 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 11 hail. Local standard time, as filed.

Hail, Caddo

When
March 28, 5:05 PM CST
Where
Caddo County, 0.69 mi N of Greenwood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.440, -93.970

Golfball sized hail reported in Greenwood, Louisiana.

Hail, Caddo

When
March 28, 5:26 PM CST
Where
Caddo County, 0.69 mi N of Greenwood
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.440, -93.970

Thunderstorm Wind, Caddo

When
March 28, 5:29 PM CST
Where
Caddo County, 0.58 mi E of (Shv)shreveport Rgnl
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
32.450, -93.820

Measured gust at the Shreveport Regional Airport.

Hail, Caddo

When
March 28, 5:30 PM CST
Where
Caddo County, 0.69 mi S of Jewella
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.470, -93.800

Hail reported at the National Weather Service Office in Shreveport.

Hail, Caddo

When
March 28, 5:30 PM CST
Where
Caddo County, (Shv)shreveport Rgnl
Measured
2 in hail
Reported by
Public
Coordinates
32.450, -93.830

Hail slightly larger than golfballs was reported on the west side of Shreveport.

Hail, Caddo

When
March 28, 5:32 PM CST
Where
Caddo County, 0.58 mi W of (Shv)shreveport Rgnl
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
32.450, -93.840

Golfball sized hail was reported at the National Weather Service Office in Shreveport.

Hail, Caddo

When
March 28, 5:37 PM CST
Where
Caddo County, 0.69 mi S of Jewella
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
32.470, -93.800

Hail, Bossier

When
March 28, 5:45 PM CST
Where
Bossier County, (Bad)barksdale Afb
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
32.500, -93.670

Thunderstorm Wind, Caddo

When
March 28, 5:55 PM CST
Where
Caddo County, 0.69 mi S of Jewella
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.470, -93.800

Trees were reported downed at Jewella Avenue and Penick Street.

Hail, Lincoln

When
March 28, 6:10 PM CST
Where
Lincoln County, 1.74 mi E of Dubach
Measured
1 in hail
Reported by
Public
Coordinates
32.700, -92.620

Hail was reported in the Fellowship community.

Thunderstorm Wind, Webster

When
March 28, 6:25 PM CST
Where
Webster County, 4.05 mi ESE of Springhill Arpt
Measured
54 kt (62 mph) estimated gust
Reported by
State Official
Coordinates
32.970, -93.360

Numerous trees were downed east of Cullen, Louisiana.

Hail, Union

When
March 28, 7:00 PM CST
Where
Union County, 0.58 mi W of Marion
Measured
1.75 in hail
Reported by
Public
Coordinates
32.900, -92.240

Thunderstorm Wind, Sabine

When
March 28, 7:20 PM CST
Where
Sabine County, 0.59 mi E of Many
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.570, -93.470

Widespread trees and powerlines were downed across all of Sabine Parish. Some of these tree fell on homes, especially in the Zwolle community. Trees were also reported down on a few automobiles as well. Power outages were widespread throughout the parish.

Thunderstorm Wind, De Soto

When
March 28, 7:25 PM CST
Where
De Soto County, 1.17 mi E of Mansfield
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.030, -93.700

Widespread trees and powerlines downed...mainly across the southern half of De Soto parish. Power outages were widespread as well.

Thunderstorm Wind, Red River

When
March 28, 7:45 PM CST
Where
Red River County, 0.59 mi E of Coushatta
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.020, -93.340

Widespread trees and powerlines were downed throughout the entire parish. Some roof damage was reported from fallen trees and power outages were widespread.

Thunderstorm Wind, Natchitoches

When
March 28, 7:50 PM CST
Where
Natchitoches County, 1.36 mi WSW of Natchitoches
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.760, -93.100

Widespread trees and powerlines were downed throughout the entire parish. Some of these trees damaged homes and automobiles as well. Power outages were widespread.

Thunderstorm Wind, Natchitoches

When
March 28, 8:00 PM CST
Where
Natchitoches County, 1.38 mi N of Clear Lake
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
31.900, -93.000

Numerous trees and powerlines were downed on the north side of Black Lake Reservoir.

Thunderstorm Wind, Bienville

When
March 28, 8:05 PM CST
Where
Bienville County, 2.44 mi ESE of Saline
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.160, -92.930

A tree was downed on Shady Grove Road east of Saline, Louisiana.

Thunderstorm Wind, Grant

When
March 28, 8:10 PM CST
Where
Grant County, 0.59 mi E of Colfax
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.520, -92.710

Widespread trees and powerlines were downed throughout the parish. A tree was downed on a home with other wind damage reported to other homes in the parish as well. Power outages were widespread.

Thunderstorm Wind, Winn

When
March 28, 8:15 PM CST
Where
Winn County, 0.59 mi W of Winnfield
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.920, -92.640

Widespread trees and powerlines downed throughout the parish. A roof was ripped off a home with other homes suffering structural damage from fallen trees. Automobiles also had trees downed on them as well. Power outages were widespread throughout the parish.

Hail, Lincoln

When
March 28, 8:25 PM CST
Where
Lincoln County, 1.74 mi E of Dubach
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.700, -92.620

Hail was reported east of Dubach, Louisiana.

Thunderstorm Wind, La Salle

When
March 28, 8:45 PM CST
Where
La Salle County, 0.69 mi N of Jena
Measured
58 kt (67 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.690, -92.130

Widespread trees and powerlines were downed throughout the entire parish. Some trees were on homes and vehicles across the parish as well. Power outages were widespread.

Thunderstorm Wind, Caldwell

When
March 28, 9:00 PM CST
Where
Caldwell County, Columbia
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.100, -92.080

Numerous trees and powerlines downed throughout the parish. A tree was downed on a home in the Columbia community. Power outages were widespread as well.

Thunderstorm Wind, La Salle

When
March 28, 9:00 PM CST
Where
La Salle County, 0.69 mi N of Jena
Measured
58 kt (67 mph) estimated gust
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
31.690, -92.130

Roofs were damaged on several homes in the Jena community. These homes were either damaged from fallen trees or from direct wind damage.

Hail, La Salle

When
March 28, 9:00 PM CST
Where
La Salle County, 0.69 mi N of Jena
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.690, -92.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497885, 497890, 497892, 497895, 497896, 497898, 497899, 497900, 497905, 498069, 498070, 498075, 498076, 498077, 498078, 498079, 498080, 498081, 498082, 498083, 498084, 498085, 498086, 498087, 498088.